Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 11, NWS Topeka, KS

April 3, 2017Osage County, Kansas

NWS Topeka, KS issued this river flood warning at Apr 3, 2017, 9:11 AM CDT for Osage County, Kansas. It took effect at Apr 3, 2017, 12:45 PM CDT. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Apr 3, 2017, 9:11 AM CDT (14:11 UTC)
In effect from
Apr 3, 2017, 12:45 PM CDT
Expired
Apr 4, 2017, 1:45 AM CDT
In force
13 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Osage County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Salt Creek (LNDK1) at Lyndon (LNDK1). The gauge peaked at 9.62 ft at Apr 3, 2017, 1:00 PM CDT.

actionminormoderate05101504/0304/0404/05
Action stage
5 ft
Minor stage
10 ft
Moderate stage
16 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06911490, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

792 
WGUS43 KTOP 031411
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
911 AM CDT MON APR 3 2017

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Marais Des Cygnes River above Reading affecting Lyon and Osage 
  Counties
  Salt Creek near Lyndon affecting Osage County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC111-139-032211-
/O.NEW.KTOP.FL.W.0010.170403T1746Z-170404T0734Z/
/RDNK1.1.ER.170403T1746Z.170403T1800Z.170403T1934Z.NO/
911 AM CDT MON APR 3 2017

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Marais Des Cygnes River above Reading.
* from this afternoon to late tonight.
* At  8:45 AM Monday the stage was 10.0 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 19.5 feet by this afternoon.The river will fall below 
  flood stage by this afternoon.
* Impact...At 19.0 feet...Low lying areas along the river flood.

&&

LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592




$$

KSC139-032210-
/O.NEW.KTOP.FL.W.0011.170403T1745Z-170404T0645Z/
/LNDK1.1.ER.170403T1745Z.170403T1800Z.170403T1845Z.UU/
911 AM CDT MON APR 3 2017

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Salt Creek near Lyndon.
* from this afternoon to late tonight.
* At  9:01 AM Monday the stage was 6.9 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 10.2 feet by this afternoon.The river will fall below 
  flood stage by this afternoon.
* Impact...At 10.0 feet...Minor low land flooding begins in farm field
  just west of the Highway 75 bridge.

&&

LAT...LON 3862 9573 3862 9551 3858 9551 3858 9573




$$
1 follow-up statement
365 
WGUS83 KTOP 031817
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
117 PM CDT MON APR 3 2017

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Marais Des Cygnes River above Reading affecting Lyon and Osage 
  Counties
  Salt Creek near Lyndon affecting Osage County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC111-139-031847-
/O.CAN.KTOP.FL.W.0010.000000T0000Z-170404T0734Z/
/RDNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
117 PM CDT MON APR 3 2017

The Flood Warning is cancelled for
  The Marais Des Cygnes River above Reading.
* At 12:45 PM Monday the stage was 12.2 feet.
* Flood stage is 19.0 feet.
* Forecast...The river crested below flood stage at 12.3 feet. The 
  river will fall to 6.0 feet by this evening.

&&

LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592




$$

KSC139-031847-
/O.CAN.KTOP.FL.W.0011.000000T0000Z-170404T0645Z/
/LNDK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
117 PM CDT MON APR 3 2017

The Flood Warning is cancelled for
  The Salt Creek near Lyndon.
* At  1:02 PM Monday the stage was 9.6 feet.
* Flood stage is 10.0 feet.
* Forecast...The river is cresting now below flood stage at 9.6 feet. 
  The river will fall to 3.8 feet by this evening.

&&

LAT...LON 3862 9573 3862 9551 3858 9551 3858 9573




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 3, 6:39 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 3, 6:39 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
639 AM CDT Mon Apr 3 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 352 AM CDT Mon Apr 3 2017

Widespread precipitation was ongoing across much of the forecast
area at 330 AM, with a general increasing trend in both coverage and
rainfall rates. The center of the upper level low was just south of
ICT and moving toward the north northeast. All levels of GOES 16
Water vapor imagery have shown increasing trends in increasing
moisture from eastern OK into eastern KS over the past 2 hours,
seemingly tied to a source region more directly from the Gulf off of
Houston. Expect widespread precipitation with peak rates approaching
0.50" per hour to continue for the next few hours before very
gradually moving out of the region by early afternoon as the low
pressure center departs. There will be a fairly sharp gradient in
rainfall amounts on the western fringe, between CNK and MHK, but
much of the forecast area is likely to see more than 0.75" of rain
with some locations receiving up to 1.50". This amount of rain on
saturated soils and minimal vegetative coverage could possibly cause
streams to rise to flood stage, but with no flooding currently
imminent as of 330 AM. Will continue to monitor closely in the
coming hours.

A secondary vort max provides a glancing impact to the area this
afternoon and evening with steepening lapse rates off the surface
and a bit of extra vertical motion. This may support scattered
shallow convective development between 2-9 PM. Instability depth
currently appears minimal to support thunder or widespread activity,
but showers will be possible especially in northern KS. Expect
clouds to decrease somewhat by late afternoon or evening to a more
scattered or broken coverage, but still should see enough clouds to
keep diurnal temperature swing mitigated, and highs in the low to
mid 60s are expected. Mid/high clouds then move in again overnight
in advance of the next storm system, working with a northwest breeze
to mitigate fog potential and keep lows in the 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 352 AM CDT Mon Apr 3 2017

Next upper trough, beginning to take shape in the Pacific Northwest
early this morning, follows closely behind today's wave, with
isentropic upglide and frontogenesis forming overhead by late
Tuesday morning. Shower activity should steadily increase across the
region, with mid-level lapse rates and veering winds profiles giving
some thunder potential. Surface low pressure should stay well south
of even east central Kansas, keeping severe chances low and limited
to hail. Timing of onset of precip and its continued coverage will
be big players in high temps and SREF showing temp spreads around 7
F. Have lowered values a bit at this point. Upper system exits
during the day Wednesday ending the more widespread precip, but a
secondary wave comes in behind, with lapse rates again increasing as
500mb temps near -3 0C. Will keep small precip chances going into
the evening with a thunder mention in the afternoon. Precip amounts
remain on track in the 1-1.5" range for most locations, with track
of the system bringing indications of higher amounts where more
intense precip can track. With ground still wet, could again see
elevated river levels develop. Strong cold air advection on 850mb
winds around around 40kt keeps winds brisk Tuesday night into
Wednesday, but low level temp and dewpoints values remain warm
enough to keep all precip as rain. This cold air should however
allow lows Wednesday night to drop into the 30s, though there should
still be enough wind and cloud to keep much of a frost concern in
check. Broad ridging aloft and at the surface builds in Thursday for
a more apparent frost setup Thursday night. Warming trend takes hold
Friday and Saturday as upper ridge pushes on east and southwest
winds return to the surface. Lead wave moving across the Northern
Plains helps push a modified cold front into eastern Kansas Sunday
for at least small precip chances in the southeast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 617 AM CDT Mon Apr 3 2017

Widespread rain continues at TAF sites but should begin to
diminish at MHK shortly, and at FOE/TOP after 16Z. Cig/vis have
been bouncing around between LIFR and VFR so have written TAFs to
the predominant lower values. Have higher than normal uncertainty
regarding the timing of ceiling height increases but do believe
that it will increase to VFR by mid to late afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM CDT this morning for KSZ008-009-
020-021-034.

&&

SHORT TERM...Barjenbruch
LONG TERM...65
AVIATION...Barjenbruch
Hazardous weather outlook, Apr 3, 6:49 AM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
649 AM CDT Mon Apr 3 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-041200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
649 AM CDT Mon Apr 3 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A few thunderstorms are possible this morning in east central
Kansas. Lightning will the the primary hazard with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight chance for a few strong to severe storms
producing hail up to an inch in diameter Tuesday afternoon and
evening in east central Kansas.

Widespread moderate to heavy rainfall amounts on Tuesday into
Wednesday may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 1:36 AM CDTDense Fog AdvisoryTOPBrown, Clay, Cloud, Marshall, Nemaha, Ottawa and 2 more5 hr
Apr 3, 9:11 AM CDTRiver Flood WarningTOPLyon, Osage17 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.